Avonex and Hair Loss
Avonex® (interferon beta-1a) is a prescription medication approved for treating multiple sclerosis (MS). Hair loss appears to be a possible Avonex side effect. In clinical studies, hair loss was reported in up to 4 percent of people taking Avonex (compared to just 2 percent of people taking placebo injections, which have no active ingredient). However, given how common hair loss is in the general population, it is difficult to say whether hair loss is caused by Avonex, genetics, other factors, or a combination of these things.
If you experience hair loss while taking Avonex, talk with your healthcare provider. Depending on how severe the hair loss is, there are things that he or she may be able to do. If your symptoms continue to be bothersome or if your healthcare provider believes the medicine is causing your hair loss, he or she may recommend trying another MS medication.